Thunderstorm Wind, Bonneville
- When
- May 30, 3:25 PM MST to 3:35 PM MST
- Where
- Bonneville County, 17 mi WNW of Idaho Falls
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.574, -112.344
Sixty-one mph wind gust at Kettle Butte.
Sixty mph wind gusts recorded in Upper Snake River Plain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Sixty mph wind gusts recorded in Upper Snake River Plain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 30, 12:52 PM MST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 152 PM MDT SAT MAY 30 2009 .SHORT TERM...SOUTHEAST IDAHO CONTINUES UNDER A HIGH PRESSURE RIDGE WITH INFLUENCE FROM TWO LOW PRESSURE DISTURBANCES...ONE IN ALBERTA AND THE OTHER IN SOUTHERN NEVADA. MODELS ARE HAVING SOME DIFFICULTY RESOLVING THE SUBTLETIES IN LIGHT WIND FLOW AND THE FOCUS OF CONVECTION THIS AFTERNOON. THE NAM12 APPEARS TO HAVE 700 MB DEFORMATION BAND FROM SWAN VALLEY THROUGH ABOUT MALTA IN BETTER POSITION THAN THE GFS. THE GFS ON THE OTHER HAND SEEMS TO REPRESENT CENTRAL AND NORTHERN MOUNTAIN CONVECTION ASSOCIATED WITH THE PASSING EMBEDDED DISTURBANCE EXTENDING FROM THE ALBERTA LOW. SURFACE ANALYSIS ALSO SUGGESTS THERE IS A SURFACE TROUGH EXTENDING THROUGH SOUTHWEST MONTANA TOWARDS SUN VALLEY. THESE TWO AREAS SHOULD BE THE FOCUS OF ACTIVITY THIS AFTERNOON AND EVENING WITH DIURNAL CONVECTION ENDING AROUND 04Z. KEEP LOOKING FOR SIGNS OF LARGER HAIL WITH THUNDERSTORMS BUT DEEPER PRECIPITABLE WATER VALUES ARE STILL TO OUR WEST AND VERTICAL WIND SHEAR IS STILL PRETTY LIGHT IN THIS AREA AS EVIDENCED BY SATELLITE DERIVED WINDS. FOR SUNDAY...INFLUENCE OF ALBERTA AND NEVADA LOWS FAVOR WESTERLY 700 MB FLOW FOR SOUTHEAST IDAHO WITH WIND CONVERGENCE ROUGHLY ALONG A LINE FROM SUN VALLEY TO PALISADES RESERVOIR. MODELS HAVE DIFFERENCES IN LOCATION OF PRECIPITATION AND CONVECTION. THE GFS EVEN CONTINUE MORE RIDGING BACK TOWARDS WASHINGTON AND OREGON WITH MOISTURE FIELD ALSO LAYING MORE IN THAT DIRECTION. CHOSE TO STAY WITH THE PREVIOUS FORECAST WITH CHANCE POPS OVER THE MOUNTAINS AND UPPER SNAKE PLAIN. DIURNAL PATTERN IN CONVECTION FAVORS MORE BREAKS IN CLOUD COVER DURING THE MORNING HOURS...THEREFORE NUDGED AFTERNOON HIGHS UP A DEGREE OR TWO THE NEXT TWO DAYS. RS .LONG TERM...TUESDAY THROUGH SUNDAY. MADE MINOR CHANGES TO EXTENDED FORECAST AS MODELS STILL HIGHLIGHT SOUTHERLY FLOW THRU PERIOD. THIS MOISTURE...ALONG WITH DAYTIME INSTABILITY...WILL CONTINUE CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. FORECAST WILL CONTINUE TO REFLECT THIS THINKING. TOWARDS MIDWEEK...EUROPEAN AND GFS DISAGREE ON DEEP CLOSED LOW OFF CALIF COAST. EUROPEAN BRINGS IT ASHORE WED EVENING AND OVER ID BY SAT NIGHT WHILE GFS KEEPS LOW CIRCULATING OFF SHORE. EUROPEAN SOLN WILL BRING BIG CHANGE TO WX AS MORE PRECIP EXPECTED. EITHER WAY...SOUTHERLY FLOW WILL CONTINUE TO DRAW UP MOISTURE AND KEEP TEMPERATURES UP. GUT FEELING IS GFS NOT HANDLING SYSTEM WELL AND WILL SEE IT COME IN LINE WITH EUROPEAN SOLN NEXT FEW RUNS. RENWICK && .AVIATION...THUNDERSTORMS ALREADY FORMING IN A LINE FROM ISLAND PARK...ACROSS SNAKE RIVER PLAIN...AND DOWN PAST SUN VALLEY MOVING EASTWARD. CONVECTION ALSO FIRING ALONG SOUTHERN PERIPHERY OF SNAKE RIVER PLAIN. EXPECT THIS CONVECTION TO CONTINUE THROUGH THE EVENING HOURS. HAVE INCLUDED VICINITY TSTORMS FOR ALL TAF SITES. ASIDE FROM CONVECTION...EXPECT VFR AT ALL TAF SITES WITH MVFR UNDER AND NEAR THUNDERSTORMS WITH BRIEF HEAVY DOWNPOURS AND GUSTY WINDS. CONVECTION WILL DIE DOWN AFTER SUNSET GIVING WAY TO CLEAR SKIES. RENWICK && .PIH WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 500 AM MDT SAT MAY 30 2009 IDZ017>025-031-032-311300- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 500 AM MDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT EXPECT ISOLATED VALLEY AND SCATTERED MOUNTAIN AFTERNOON AND EVENING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE DAILY AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
405 PM MDT SAT MAY 30 2009
IDZ017-020-021-302245-
JEFFERSON ID-LINCOLN ID-MINIDOKA ID-BUTTE ID-BLAINE ID-BONNEVILLE
ID-BINGHAM ID-POWER ID-BANNOCK ID-CASSIA ID-
405 PM MDT SAT MAY 30 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
SOUTHEASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
EXTREME NORTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
NORTHEASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
EAST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
EXTREME NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO
WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
UNTIL 445 PM MDT
AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG WINDS FROM A THUNDERSTORM OUTFLOW MOVING SOUTHEAST ACROSS THE
SNAKE PLAIN. IN ADDITION...THUNDERSTORMS WITH HEAVY RAIN AND SMALL
HAIL MAY DEVELOP ALONG AND BEHIND THIS WIND GUST LINE.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ATOMIC CITY
TABER
PINGREE
BLACKFOOT
STERLING
ABERDEEN
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4354 11216 4296 11260 4265 11349 4305 11386
4386 11270
TIME...MOT...LOC 2157Z 304DEG 3KT 4362 11283 4307 11369The Pocatello radar (KSFX), 59 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
2 thunderstorm wind. Local standard time, as filed.
Sixty-one mph wind gust at Kettle Butte.
Wind gust of 60 mph with visibility in blowing dust at 1/4 mile.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173214, 173211.